Antihistamines and B12 deficiency

Hi, Does anyone know if taking antihistamines can cause a B12 deficiency? I have been taking antihistamines for 10 years now for rhinitus. I think all my symptoms etc and the lack of B12 stem from candida, but a doctor pooh poohed it as rubbish years ago, even though my diet was 80% sugar at the time........so I think this is why I have now ended up being on these antihistamines for so long. When I stay off sugar I don't get the sniffing and sneezing.....Thing is now I believe these innocent looking little pills may have caused me to be B12 deficient.

I would be grateful to anyone who has thoughts on this, or better still knows.

Thank you for reading my note.

Rita

8 Replies

oldestnewest
  • patient.co.uk/health/h2-blo...

    jarretmorrow.com/2008/04/01...

    H2 blockers lower stomach acid which can inhibit absorption of B12. They are used to treat stomach problems, eg ulcers. They are different from anti-histamines which are H1 blockers and are used to treat allergic reactions, though sometimes the drugs have 'histamine' as part of their name.

    Two articles above may be of use.

    I think it is unlikely that an anti-histamine would cause B12 deficiency (based on the above) but others may be able to correct me.

    One cause of B12 deficiency is an autoimmune response - PA and unfortunately autoimmune responses often seem to come in groups - so if you have skin problems caused by a different autoimmune problem you may also have PA.

  • I haven't found any articles but will say most antihistamines make my symptoms worse usually not right away but 8 to 10 hours later

  • Thanks for that input.

    Both H1 and H2 blockers work at the cellular level so may be there is something going on at the cellular level with antihistamines that makes it more difficult for you to metabolise and use the B12 that you have.

    H2 blockers interfere with the normal absorption process for B12 which is why they are implicated in B12 deficiency but researchs seem to be a long way off understanding everything about B12 after it has been absorbed into the body and what happens at the cellular level. Knowing that would probably explain why it seems so individual in terms of how much we need and what forms work best for us ... and what other substances cause us problems.

  • I’m sure I’ve read something somewhere that suggested antihistamines can affect stomach acid and possibly B12 absorption. I can’t find the article, so maybe I’m imagining it  . I developed numerous allergies when I was about 12 and have taken high doses of antihistamines on and off since then. I have wondered whether this has affected my B12 levels too.

  • Is this it, Linda? (Sorry, not clever enough to do a proper link!)

    pdrhealth.com/diseases/anem...

    "Drugs that affect stomach acid (antacids, antihistamines, proton pump inhibitors) can interfere with iron absorption, and some medications may not work as well while you are taking iron."

    Of course, as we all know, that would apply to B12 absorption too. Interesting, cos I've also taken antihistamines for years to help with my sinus problems.

  • Hi Braindead

    I'm not sure if that's the exact same article, but its saying pretty much what I'd read. The link works fine. :)

  • Hi, This is quite interesting then, the fact that two of you have also been on antihistamines on and off for a while. I am on a mission now to find out. :-)

  • Hi, Thank you all for replying. I understand the difference of the H1/H2.

    I went to see a nutritionist as soon as I was diagnosed with PA, the first thing she told me to do was to stop taking any antacids, I did take a few Rennies etc, but not an awful lot. She also told me to stop eating refined sugar, now this is the interesting bit, since I have stopped the sugar, I haven't needed the Rennies and I have near enough stopped all the sneezing, so consequently I hardly take any antihistamines at all now. This is where the candida connection I mentioned might come in, as I have read there is a link with Candida and B12 deficiency that. I would think that I have/had a very unhealthy gut, which may well have been a precursor to me developing PA.

    I am seeing my GP next week and want to ask to see a specialist and have a decent talk about my condition. I the meantime I will continue with some research into these antihistamines....it cannot do you any good taking them forever! If anyone finds anything out I'd be grateful if you'd let me know...I will do the same. Hope you are all feeling ok out there. x

You may also like...